|LETTER TO EDITOR
|Year : 2012 | Volume
| Issue : 2 | Page : 212-213
Malignant hyperthermia: Dantrolene sodium - A must have
Alok Sharma1, Hemangi Karnik2, Sanjay Kukreja1, Kanchan Jagger2
1 Department of Neurosurgery, L. T. M. G. Hospital, Mumbai, Maharashtra, India
2 Department of Anaesthesiology, L. T. M. G. Hospital, Mumbai, Maharashtra, India
|Date of Web Publication||17-May-2012|
Department of Neurosurgery, 2nd Floor, L.T.M.G. Hospital, Sion (W), Mumbai - 400 022, Maharashtra
|How to cite this article:|
Sharma A, Karnik H, Kukreja S, Jagger K. Malignant hyperthermia: Dantrolene sodium - A must have. Indian J Anaesth 2012;56:212-3
|How to cite this URL:|
Sharma A, Karnik H, Kukreja S, Jagger K. Malignant hyperthermia: Dantrolene sodium - A must have. Indian J Anaesth [serial online] 2012 [cited 2013 Jun 19];56:212-3. Available from: http://www.ijaweb.org/text.asp?2012/56/2/212/96327
Malignant hyperthermia is a disorder that manifests as a life-threatening hypermetabolic crisis in susceptible individuals after exposure to inhalational anaesthetics, mainly halogenated compounds (the most common being halothane), and depolarizing neuromuscular blocking agents (the most common being succinylcholine).
A 1-year-old child presented with a swelling over the back since birth without any neurological symptoms. Systemic examination was normal. Magnetic resonance imaging scan of the spine showed kyphoscoliosis and spina bifida from C7-D7 with diplomyelia with an intraspinal dermoid neuroenteric cyst. There was no past or family history of anaesthetic complication, malignant hyperthermia or neuromuscular disorders.
The child was premedicated with syrup Triclofos 300 mg orally and injection glycopyrrolate 0.024 mg IV. Pre-operatively, the heart rate (HR) was 170/min and the skin temperature was 36.5°C. The heating mattress was adjusted to 38°C. After pre-oxygenation with 100% O 2 for 3 min, general anaesthesia was given with 1.5% halothane and 50% nitrous oxide in oxygen. Injection thiopentone 30 mg and injection atracurium 4.5 mg were given intravenously. The trachea was intubated. Anaesthesia was maintained using 0.5% halothane intermittently and 50% nitrous oxide in oxygen. Muscle relaxation was maintained with atracurium boluses. Analgesia was provided with injection tramodol 6 mg intravenously and diclofenac 12.5 mg suppository. The HR after induction increased to 180/min and the core temperature increased to 38.4°C. Injection paracetamol 30 mg IV was given and the warming mattress was switched off. The ambient temperature was reduced. After 40 min, the temperature reduced to 37°C with a HR of 160/per min; thus, a prone position was given and surgery was started.
In the next half an hour, the nasopharyngeal temperature increased to 38.6°C. Halothane was switched off and surface cooling was started with cold sponges. Additional 50 mL cold 0.9% NaCl intravenously was given. During the major part of the surgery, the core temperature was 38°C and the skin temperature was 34°C. SpO 2 was maintained above 98%. Tachycardia of 160-180/min persisted throughout surgery. After about 5 h of anaesthesia, another rapid rise in temperature and HR was noted. Urine output was reduced. Injection paracetamol was repeated. Surgery was quickly completed. Surface cooling and gastric lavage was done using ice cold saline.
A differential diagnosis of thyroid storm, pheochromocytoma, malignant hyperthermia and neuroleptic malignant syndrome was considered. The absence of history of headache and weight loss made the possibility of pheochromocytoma less likely. The patient was not on dopamine receptor antagonists, which ruled out neuroleptic malignant syndrome. The absence of history of thyrotoxic symptoms/thyromegaly on pre-operative anaesthetic evaluation and high carbon dioxide level and arterial hypoxemia on intraoperative arterial blood gas analysis made the diagnosis of malignant hyperthermia more likely. Suspecting malignant hyperthermia, attempts to procure dantrolene sodium were started. Anaesthesia was maintained with thiopentone and the patient was hyperventilated with 100% O 2 .
However, the SpO 2 fell below 90% with hypotension and ventricular tachyarrhythmia. Injection lidocaine 20 mg IV, adrenaline, atropine and sodium bicarbonate were given with external cardiac massage. After a brief recovery, she went into ventricular tachycardia again with HR 215/min. Defibrillation with 30 J was done and injection lidocaine was repeated. The rhythm reverted back to sinus tachycardia. Arterial blood gas arterial blood gases, revealed respiratory and metabolic acidosis (pH 7.2) with a PCO 2 of 58.2 mmHg, bicarbonate 20 mEq/L and a PO 2 of 96.4 mmHg. Serum potassium was 5.8 meq/L. The temperature remained over 39°C despite surface cooling and cold saline gastric lavage. Hyperventilation with 100% O 2 was continued. Another episode of ventricular tachycardia was reverted with defibrillation and sodium bicarbonate. Acidosis and hypercarbia continued to worsen (pH 6.9, PCO 2 70 mmHg). Creatine Phosphokinase (CPK) was elevated (44 units) and diagnosis of malignant hyperthermia was made. Dantrolene sodium was still not available. Finally, about 12 h after the onset of symptoms, the patient developed intractable ventricular fibrillation and died.
Halothane-induced MH is associated with increased levels of 5 HT with concomitant increase in muscle tone, body temperature, venous CO 2 and plasma lactate.  Patients with muscular dystrophies, myotonic dystrophy, central cord disease, kyphoscoliosis and meningomyelocoele may be at risk for developing malignant hyperthermia. ,
As soon as a MH crisis is suspected, all trigger agents should be stopped. Besides symptomatic treatment, high-flow O 2 , termination/postponement of surgery, dantrolene sodium should be given at 2 mg/kg i.v. and repeated until the cardiac and respiratory systems stabilize.  Early dantrolene administration may decrease the 35% MH morbidity rate.  But, in a country like ours, this drug is too expensive and, hence, is rarely available. As was done in our case, only symptomatic treatment is usually possible. This, however, usually does not help. Hence, this life-saving drug should be kept available in larger tertiary care hospitals to prevent fatalities from this potentially lethal condition.
| References|| |
|1.||Tonner PH, Scholz J, Richter A, Löscher W, Steinfath M, Wappler F, et al. Alterations of inositol polyphosphates in skeletal muscle during porcine malignant hyperthermia. Br J Anaesth 1995;75:467-71. |
|2.||Rosenberg H, Brandom BW, Sambuughin NK, Fletcher JE. Malignant hyperthermia and other pharmacogenetic disorders. In: Barash P, Cullen B, Stoelting R, editors. Clinical anaesthesia. 5 th ed. Philadelphia: Lippincott Williams and Wilkins; 2006. pp. 529-56. |
|3.||Anderson TE, Drummond DS, Breed AL, Taylor CA. Malignant hyperthermia in myelomeningocele: A previously unreported association. J Pediatr Orthop 1981;1:401-3. |
|4.||Glahn KP, Ellis FR, Halsall PJ, Müller CR, Snoeck MM, Urwyler A, et al. European Malignant Hyperthermia Group. Recognizing and managing a malignant hyperthermia crisis: Guidelines from the European Malignant Hyperthermia Group. Br J Anaesth 2010;105:417-20. |
|5.||Larach MG, Gronert GA, Allen GC, Brandom BW, Lehman EB. Clinical presentation, treatment, and complications of malignant hyperthermia in North America from 1987 to 2006. Anesth Analg 2010;110:498-507. |